Join 3,377 readers in helping fund MetaFilter (Hide)


When will Wellbutrin XL stop making me not sleep at night?
February 19, 2010 10:01 AM   Subscribe

I started taking Wellbutrin XL on Monday and I have been experiencing insomnia since then. Will this go away, how can I make it go away, etc?

On Monday night it took me 6 hours to go to sleep and then I only had time to sleep for like 2 hours. Then Tuesday night I decided to take some melatonin before and that helped a little... I didn't sleep for more than 5 or 6 hours but I actually slept in that time period. Wednesday night I slept for four hours and last night I got probably around 4-5 hours of sleep.

Normally, when I'm not on the Wellbutrin, getting this much sleep would be very not good. Usually when I don't sleep I feel terrible all day, like terribly depressed and tired. The Wellbutrin makes me not tired at all and mildly irritable, which I know is a known side-effect but I think it might be more a side effect of the insomnia for me. (Depression + a stimulant seems like it would equal increased irritability)

This is the only side effect I'm having that I can see and I know side effects are supposed to subside in two weeks or something?

I took melatonin this morning at 6:40 when I awoke prematurely as I had til 12 to sleep but I'm pretty sure I didn't sleep at all in that time period.

If this doesn't stop by the time I've been taking it for two weeks then I will call the doctor.

So, what would make this better? I feel fine during the day thanks to the Wellbutrin, but I feel terribly exhausted when I wake up and I don't think it's healthy for me to get so little sleep every night. I need at least 7 hours of sleep to function normally.

If it matters I'm on the TEVA generic, which I know people have problems with, but it seems to be the people who went from the name brand to the generic who have the problems because the generic releases the drug faster than the name brand and their bodies aren't used to that. My body has never experienced this before so the fact this releases faster shouldn't matter, from what I know, and should probably actually give me less insomnia, it seems to me.

Would switching to the immediate release work better? Or the SR?

I think I could tough this out if I knew this side effect would subside soonish.
posted by tweedle to Health & Fitness (16 answers total)
 
I just went through this, where 25% of the standard dosage of Wellbutrin (which I was taking for smoking cessation) gave me such intractable insomnia that by the time the insomnia triggered a depressive episode I finally stopped taking the Wellbutrin. After trying melatonin with no success, my doctor prescribed Ambien which only worked a little, and at that point I couldn't take it anymore. Crazy Meds says the insomnia tends to stick around rather than go away with time, which factored into my personal decision to stop taking the Wellbutrin as I have lifelong anxiety issues relating to insomnia.
posted by bunnycup at 10:09 AM on February 19, 2010


Well, my very first question would be: when are you taking the Wellbutrin? Insomnia is a well-known side effect of Wellbutrin, and one of the ways that people can sometimes work around it is to be sure not to take a dose any later than noon. This works for some, not for others, as bunnycup's answer proves -- but it would be the very first step I would suggest.
posted by tigerbelly at 10:11 AM on February 19, 2010


Oh yeah, forgot to mention I'm on 150mg a day, once a day.
posted by tweedle at 10:12 AM on February 19, 2010


I had a similiar problem.

I forget my actual dosage, but I'm coupling welbutrin xl (generic) with 200mg of provigil every morning.

What I've found helps is a strict sleep schedule. When I do things such as watching tv or browsing the news right up until I go to sleep, I end up tossing and turning for hours.

When I get into bed an hour before I want to be asleep and read a book I find it much easier to calm down and go to sleep. It seems to avoid that nervous restlessness that you typically get.

So my rec is to start a cooldown period before you want to sleep.
posted by Lord_Pall at 10:17 AM on February 19, 2010


My experience taught me to take my dose first thing in the morning and avoid caffeine for most of the day. I don't get insomnia but I get horribly jittery.

I'd wait another week or two and see if you can get on a normal sleep schedule. If it doesn't work itself out, ask your doctor about the SR or something to help you sleep that may be used in conjunction with a lower dose of Wellbutrin.
posted by citywolf at 10:38 AM on February 19, 2010


I take wellbutrin every other day and I find that on the days I take it I don't have any caffeine once I've taken it. Normally, caffeine has no effect on me, but on my wellbutrin days I cannot sleep.

Also, definitely take the wellbutrin in the morning or afternoon rather than the evening, if possible.
posted by misha at 10:48 AM on February 19, 2010


When I started taking Wellbutrin and when I increased the dose, I felt weird and uncomfortable in a lot of ways for 8 days. On the ninth day, things settled down nicely. In the prescribing information, it says that Wellbutrin takes that long to reach steady state plasma level.

If you can stand to, give it time -- while taking the advice of Lord_Pall, tigerbelly, and citywolf.
posted by wryly at 10:50 AM on February 19, 2010


This is one of the reasons why I take Wellbutrin in the morning. Talk to your doctor about it.
posted by patheral at 10:57 AM on February 19, 2010


Sorry - I take Wellbutrin XL 350mg... It used to keep me up at night, I switched it to mornings. I can sleep now. Of course, I take Seroquel at night, so that helps.
posted by patheral at 10:59 AM on February 19, 2010


When I first went on Wellbutrin (also the Teva generic, XL) I felt pretty speedy for a week or two and had trouble getting to sleep. After that, I was fine. It comes back just a tiny bit when I increase the dose - I'm slightly jittery for a couple of days, and then I adjust.

Setting a wind-down time, like Lord_Pall suggests, helps me. Occasionally I set an alarm for an hour before my planned bedtime, and I use that hour to mentally prepare for bed.
posted by Metroid Baby at 11:13 AM on February 19, 2010 [1 favorite]


The first time I started wellbutrin, my doctor prescribed it together with trazedone - to take at night to help me sleep. It's not habit forming and it's hard to know how to attribute cause and effect but I didn't struggle with insomnia. It also has cheap generics galore.

So additional drugs is one option your psychiatrist might discuss with you..
posted by Salamandrous at 12:06 PM on February 19, 2010


Buproprion acts as a mild stimulant. You should always take it in the morning (unless you want to stay up late). In my experience, it will stop affecting you after you get used to it.

Discuss this with your prescribing physician. There are better things to use than melatonin, which is in fact useless.
posted by fourcheesemac at 1:49 PM on February 19, 2010


I wonder if it means that Wellbutrin is the wrong medication when the result is sleeplessness. I say this because I took it last year as a method to quit smoking and I felt constantly, uncomfortably hyper. I was told that if I were taking it for depression that would not have been the case. I am not a doctor, but I took Wellbutrin for two months and the keyed up feeling never improved (I liken it to a constant ZZZZ! feeling; racing and like my stomach was growling insanely no matter what). At the end of the day it didn't do much for me (quitting smoking-wise).

Just my two cents.
posted by marimeko at 5:42 PM on February 19, 2010


I was on Wellbutrin for awhile and I found that I started at 150mg with the insomnia and we ramped down and down and down and finally I 'began' with 35 mg! and then built up again.

But obviously you should consult your psychiatrist (obvious to me, anyway).
posted by DMelanogaster at 6:28 PM on February 19, 2010


I'm on the generic 300 XL, and when I went up to that from 150, I also had sleeping problems. I woke up at 4 am and couldn't get back to sleep for an hour. I started taking it right before bed, actually, which worked in that my sleep went back to normal, but I kind of missed the peppy feeling during the day. I did that for about 10 days, then started waking up at 4 again so I started taking it first thing in the morning. Now everything is normal, and I continue to take it in the am. I think I was pretty sensitive at first, but now having been on this dosage for a few months, I can be a bit more liberal in my timing; as long as I take it before noon I'm fine.

Wellbutrin improved my mood and temper enough that I was willing to go through the sleep irregularities for a while. Are your sleep issues serious enough that any mood benefit is outweighed by those issues?
posted by queseyo at 7:24 PM on February 19, 2010


Thanks guys, like two days after I asked this the insomnia suddenly stopped. But I think the being in bed an hour before I actually want to be asleep is useful in general (since it usually takes me a bit to fall asleep nowadays anyway, even before starting the Wellbutrin) and I found it helpful for the two days I still struggled after asking this. Taking .5mg of melatonin before bed did indeed help too. Before I think I was taking too much.

So just in case anyone else is struggling with this and finds this question later, my problem resolved itself pretty much completely after about 6 terrible days of reduced ability to sleep, but of course YMMV.
posted by tweedle at 7:57 PM on February 23, 2010


« Older I need a new laptop - Windows ...   |  How can I keep track of all th... Newer »
This thread is closed to new comments.